Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the Hopf index and the Conley index

Author: Christopher K. McCord
Journal: Trans. Amer. Math. Soc. 313 (1989), 853-860
MSC: Primary 58F25; Secondary 55M20
MathSciNet review: 961594
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The following generalization of the Poincaré-Hopf index theorem is proved: If $ S$ is an isolated invariant set of a flow on a manifold $ M$, then the sum of the Hopf indices on $ S$ is equal (up to a sign) to the Euler characteristic of the homology Conley index of $ S$.

References [Enhancements On Off] (What's this?)

  • [1] R. Armstrong and R. McGehee, Some mathematical problems concerning the ecological problem of competitive exclusion, J. Differential Equations 23 (1977), 30-52. MR 0432239 (55:5228)
  • [2] C. Conley, Isolated invariant sets and the Morse index, CBMS Regional Conf. Ser. in Math., no. 38, Amer. Math. Soc., Providence, R.I., 1978. MR 511133 (80c:58009)
  • [3] C. Conley and E. Zehnder, Morse-type index theory for flows and periodic solutions for Hamiltonian equations, Comm Pure Appl. Math. 37 (1984), 207-253. MR 733717 (86b:58021)
  • [4] M. Hirsch, Differential topology, Springer-Verlag, Berlin, 1976. MR 0448362 (56:6669)
  • [5] C. McCord, Mappings and homological properties in the Conley index theory, Ergodic Theory Dynamical Systems 8 (1988), 175-198. MR 967637 (89m:58177)
  • [6] -, Poincaré-Lefschetz duality for the homology Conley index, preprint.
  • [7] J. Milnor, Topology from the differentiable viewpoint, Univ. Press of Virginia, Charlottesville, 1965. MR 0226651 (37:2239)
  • [8] C. Pugh, A generalized Poincaré index formula, Topology 7 (1968), 217-226. MR 0229254 (37:4828)
  • [9] J. Robbin and D. Salamon, Dynamical systems, shape theory and the Conley index, Ergodic Theory Dynamical Systems 8 (1988), 375-394. MR 967645 (89h:58094)
  • [10] D. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc. 291 (1985), 1-41. MR 797044 (87e:58182)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F25, 55M20

Retrieve articles in all journals with MSC: 58F25, 55M20

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society